Alert archive / Tennessee / Frost Advisories in 2012

Frost Advisory 4, NWS Morristown, TN

April 12, 201217 counties in Tennessee; 7 counties in Virginia; Cherokee County, Clay County, North Carolina

NWS Morristown, TN issued this frost advisory at Apr 12, 2012, 3:00 PM EDT for 17 counties in Tennessee; 7 counties in Virginia; Cherokee County, Clay County, North Carolina. It took effect at Apr 13, 2012, 2:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 12, 2012, 3:00 PM EDT (19:00 UTC)
In effect from
Apr 13, 2012, 2:00 AM EDT
Expired
Apr 13, 2012, 9:00 AM EDT
In force
7 hr
Issued by
NWS Morristown, TN
All 26 counties

Cherokee County, NC, Clay County, NC, Blount County, TN, Campbell County, TN, Carter County, TN, Claiborne County, TN, Cocke County, TN, Greene County, TN, Hancock County, TN, Hawkins County, TN, Johnson County, TN, Monroe County, TN, Morgan County, TN, Polk County, TN, Scott County, TN, Sevier County, TN, Sullivan County, TN, Unicoi County, TN, Washington County, TN, City of Bristol, VA, City of Norton, VA, Lee County, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA

The radar

The Knoxville radar (KMRX), 25 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.0 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1483 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

446 
WWUS74 KMRX 121900
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT THU APR 12 2012

...ANOTHER COLD NIGHT WITH AREAS OF FROST...

.HIGH PRESSURE WILL LINGER OVER THE APPALACHIANS FOR ANOTHER
NIGHT...PROVIDING CALM WINDS AND CLEAR SKIES THAT WILL ALLOW
TEMPERATURES TO FALL INTO THE LOWER AND MID 30S TONIGHT.

NCZ060-061-TNZ012>018-035-041>047-072-074-087-102-VAZ001-002-005-
006-008-130900-
/O.NEW.KMRX.FR.Y.0004.120413T0600Z-120413T1300Z/
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS-SEVIER SMOKY MOUNTAINS-
SOUTHEAST MONROE-EAST POLK-LEE-WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA...
LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT...
BRISTOL...MOUNTAIN CITY...WARTBURG...COSBY...GREENEVILLE...
CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...CADES COVE...GATLINBURG...COKER CREEK...
DUCKTOWN...JONESVILLE...WISE...NORTON...GATE CITY...LEBANON...
ABINGDON
300 PM EDT THU APR 12 2012

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT FRIDAY. 

* EVENT...TEMPERATURES WILL FALL INTO THE LOWER TO MID 30S ACROSS
  MUCH OF THE AREA LATE TONIGHT AND EARLY FRIDAY
  MORNING...RESULTING IN THE FORMATION OF FROST IN MANY AREAS.
  ISOLATED LOCATIONS MAY BRIEFLY FALL TO AROUND 30
  DEGREES...ESPECIALLY IN SHELTERED VALLEYS.

* TIMING...TEMPERATURES WILL BEGIN TO REACH THE MID 30S BETWEEN 2
  AM AND 4 AM...BOTTOMING OUT NEAR SUNRISE. 

* IMPACTS...FROST MAY DAMAGE SENSITIVE AND TENDER VEGETATION 
  THAT IS LEFT UNPROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS EXPECTED OR OCCURRING.
SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED OR KILLED IF LEFT
UNPROTECTED.

&&

$$

DGS
1 follow-up statement
716 
WWUS74 KMRX 130744
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
344 AM EDT FRI APR 13 2012

...ANOTHER COLD EARLY MORNING WITH AREAS OF FROST...

.HIGH PRESSURE IS LINGERING OVER THE APPALACHIANS...PROVIDING CALM
WINDS AND CLEAR SKIES THAT WILL ALLOW TEMPERATURES TO FALL INTO THE
LOWER AND MID 30S FOR EARLY THIS MORNING.

NCZ060-061-TNZ012>018-035-041>047-072-074-087-102-VAZ001-002-005-
006-008-131300-
/O.CON.KMRX.FR.Y.0004.000000T0000Z-120413T1300Z/
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS-SEVIER SMOKY MOUNTAINS-
SOUTHEAST MONROE-EAST POLK-LEE-WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA...
LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT...
BRISTOL...MOUNTAIN CITY...WARTBURG...COSBY...GREENEVILLE...
CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...CADES COVE...GATLINBURG...COKER CREEK...
DUCKTOWN...JONESVILLE...WISE...NORTON...GATE CITY...LEBANON...
ABINGDON
344 AM EDT FRI APR 13 2012

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* EVENT...TEMPERATURES WILL BE IN THE LOWER TO MID 30S ACROSS MUCH
  OF THE AREA EARLY THIS MORNING...WITH FROST IN MANY AREAS.
  ISOLATED LOCATIONS MAY BRIEFLY HAVE TEMPERATURES AROUND 30
  DEGREES...ESPECIALLY IN SHELTERED VALLEYS.

* IMPACTS...FROST MAY DAMAGE SENSITIVE AND TENDER VEGETATION 
  THAT IS LEFT UNPROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS EXPECTED OR OCCURRING.
SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED OR KILLED IF LEFT
UNPROTECTED.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this frost advisory went out at Apr 12, 1:14 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Apr 12, 1:14 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
114 PM EDT THU APR 12 2012

.AVIATION...
CLEAR SKIES AND LIGHT WINDS ARE FORECAST THROUGHOUT THE TAF PERIOD.
TRI BRIEFLY SAW SOME LOCALIZED DENSE FOG LAST NIGHT DUE TO THE
CLOSE PROXIMITY OF THE LAKE TO THE RUNWAY. WHILE THIS COULD HAPPEN
AGAIN TONIGHT...CONFIDENCE IS NOT HIGH ENOUGH TO INCLUDE IN THE
FORECAST AT THIS TIME.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DGS
Hazardous weather outlook, Apr 12, 4:35 AM EDT, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
435 AM EDT THU APR 12 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-130845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
435 AM EDT THU APR 12 2012 /335 AM CDT THU APR 12 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

AN UNSEASONABLY COLD AIR MASS WILL LINGER OVER THE REGION...ALLOWING
AREAS OF FROST AND FREEZING TEMPERATURES THIS MORNING OVER MUCH OF
AREA. AREAS OF FROST IS EXPECTED TO DEVELOP AGAIN LATE TONIGHT OVER
THE CUMBERLAND PLATEAU...NORTHEAST TENNESSEE...SOUTHWEST VIRGINIA
AND THE MOUNTAINS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE AREAS OF FROST AND FREEZING TEMPERATURES MAY CONTINUE INTO
FRIDAY MORNING OVER THE CUMBERLAND PLATEAU...NORTHEAST
TENNESSEE...SOUTHWEST VIRGINIA AND THE MOUNTAINS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Frost Advisories in Tennessee, 2012Frost Advisories in Virginia, 2012Frost Advisories in North Carolina, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.